On the classification of metabelian Lie algebras. (English) Zbl 0267.17015

According to a theorem of Levi, in characteristic zero a finite dimensional Lie algebra can be written as the direct sum of a semisimple subalgebra and its unique maximal solvable ideal. If the field is algebraically closed, all semisimple Lie algebras and their representations are classified, and A. I. Mal’cev (Mal’tsev) [Izv. Akad. Nauk SSSR, Ser. Mat. 9, 329–356 (1945; Zbl 0061.05303), Engl. transl. in Am. Math. Soc. Transl. (1) 9, 228–262 (1960)] reduced the classification of complex solvable Lie algebras to several invariants plus the classification of nilpotent Lie algebras. The concern of this paper is the latter problem.
For any Lie algebra \(L\) and positive integer \(n\), \(L^n\) is defined recursively by \(L^1 = L\), \(L^{n+1}= [L,L^n]\). A nilpotent Lie algebra of length \(l\) is one such that \(L^l\neq 0= L^{l+1}\). In addition to the length \(l\), another fundamental invariant of nilpotent Lie algebras is the number \(g = \dim(L/L^2)\) – the least number of elements required to generate \(L\). A “free” nilpotent Lie algebra with the invariants \(l\), \(g\) is constructed. Every other nilpotent Lie algebra with the invariants \(l\), \(g\) is a quotient of this free one, and two quotients, are isomorphic if and only if the corresponding defining ideals (relations) in the free algebra are conjugate under the action of its automorphism group. This group is easily described. For metabelian Lie algebras \(L\) \((l=2)\) this method equates the classification of those \(L\) for which \(g = \dim(L/L^2)\) with the determination of orbits of subspaces of \(V\wedge V\) \((V\) is a \(g\)-dimensional vector space) under the action of \(\mathrm{GL}(V)\).
By an orthogonal complementation argument, classifying orbits of \(p\)-dimensional subspaces is shown to be the same as classifying orbits of the \(p\)-codimensional ones. This result is used to set up a duality theory for metabelian Lie algebras \(L\) with the invariant \(g= \dim(L/L^2)\) – an association \(L\to L^0\) which (i) preserves isomorphisms, and which satisfies (ii) \((L^0)^0 \cong L\), (iii) \(\dim(L^2) + \dim((L^0)^2) = (g^2-g)/2\). In a sense this cuts the classification problem in half.
Furthermore, a canonical isomorphism between \(V\wedge V\) and \(\mathrm{Alt}(V^*)\) (the space of alternating forms on \(V^*)\) is exhibited which induces a bijection between the orbit spaces \(V\wedge V/\mathrm{GL}(V)\) and \(\mathrm{Alt}(V^*)/\mathrm{GL}(V^*)\). Thus the classification problem can be viewed as one of obtaining a simultaneous canonical form for a space of alternating forms.
In particular, determining orbits of \(l\)-dimensional subspaces is the same as computing ranks of alternating forms. Due to classical results of Weierstrass and Kronecker on so-called pencils of matrices, a canonical form (complete set of invariants) is obtained for a 2-dimensional space of alternating forms. The metabelian Lie algebras which are free algebras modulo one or two relations (and their duals) are thus completely classified.
These results are applied in §7 to give a complete classification of metabelian Lie algebras of dimension \(\leq 7\), and nearly complete results for dimension 8. By an algebro-geometric dimension argument it is shown that there are infinitely many isomorphism classes for each dimension \(n\geq 9\).
A survey of known results on the classification of nilpotent algebras and their forms is presented along with some new examples.
The paper concludes with a short section on derivations of nilpotent Lie algebras. Concerning a problem of Jacobson, a large class of nilpotent algebras (including the metabelian ones) having injective derivations is exhibited. This yields as corollaries an easy proof of the algebraicity of metabelian Lie algebras, and a result that an \(n\)-dimensional metabelian algebra \(L\) can be faithfully represented in \((n+1)\)-dimensions.
Reviewer: Michael A. Gauger


17B30 Solvable, nilpotent (super)algebras
17B40 Automorphisms, derivations, other operators for Lie algebras and super algebras
15A21 Canonical forms, reductions, classification
15A72 Vector and tensor algebra, theory of invariants
15A75 Exterior algebra, Grassmann algebras


Zbl 0061.05303
Full Text: DOI


[1] H. W. Turnbull and A. C. Aitken, An introduction to the theory of canonical matrices, Dover Publications, Inc., New York, 1961. · Zbl 0096.00801
[2] E. Artin, Geometric algebra, Interscience Publishers, Inc., New York-London, 1957. · Zbl 0077.02101
[3] Armand Borel, Linear algebraic groups, Notes taken by Hyman Bass, W. A. Benjamin, Inc., New York-Amsterdam, 1969. · Zbl 0186.33201
[4] N. Bourbaki, Éléments de mathématique. XXVI. Groupes et algèbres de Lie. Chap. 1: Algèbre de Lie, Actualités Sci. Indust., no. 1285, Hermann, Paris, 1960. MR 24 #A2641. · Zbl 0199.35203
[5] -, Éléments de mathématique. I: Les structures fondamentales de l’analyse. Fasc. VII Livre II: Algèbre. Chap. 3: Algèbre multilinéaire, Actualités Sci. Indust., no. 1044, Hermann, Paris, 1948. MR 10, 231.
[6] Jean A. Dieudonné and James B. Carrell, Invariant theory, old and new, Advances in Math. 4 (1970), 1 – 80 (1970). · Zbl 0196.05802
[7] Chong-yun Chao, Uncountably many nonisomorphic nilpotent Lie algebras, Proc. Amer. Math. Soc. 13 (1962), 903 – 906. · Zbl 0291.17006
[8] Jean Dieudonné, Sur la réduction canonique des couples de matrices, Bull. Soc. Math. France 74 (1946), 130 – 146 (French). · Zbl 0061.01307
[9] Jacques Dixmier, Sur les représentations unitaires des groupes de Lie nilpotents. IV, Canad. J. Math. 11 (1959), 321 – 344 (French). · Zbl 0125.06802
[10] J. Dixmier and W. G. Lister, Derivations of nilpotent Lie algebras, Proc. Amer. Math. Soc. 8 (1957), 155 – 158. · Zbl 0079.04802
[11] F. Gantmacher, The theory of matrices, GITTL, Moscow, 1953; English transl., Chelsea, New York, 1959. MR 16, 438; MR 21 # 6372c. · Zbl 0085.01001
[12] M. Gauger, Thesis, Notre Dame, Ind., 1971.
[13] G. B. Gurevič, On metabelian Lie algebras, Trudy Sem. Vektor. Tenzor. Anal. 12 (1963), 9 – 61 (Russian).
[14] W. V. D. Hodge and D. Pedoe, Methods of algebraic geometry. Vols. 1, 2, Cambridge Univ. Press, Cambridge, 1947, 1952. MR 10, 396; MR 13, 972. · Zbl 0055.38705
[15] Nathan Jacobson, Lie algebras, Interscience Tracts in Pure and Applied Mathematics, No. 10, Interscience Publishers (a division of John Wiley & Sons), New York-London, 1962. · Zbl 0121.27504
[16] Nathan Jacobson, Lectures in abstract algebra. Vol. II. Linear algebra, D. Van Nostrand Co., Inc., Toronto-New York-London, 1953. · Zbl 0053.21204
[17] N. Jacobson, A note on automorphisms and derivations of Lie algebras, Proc. Amer. Math. Soc. 6 (1955), 281 – 283. · Zbl 0064.27002
[18] C. C. MacDuffee, Theory of matrices, Springer, Berlin, 1933; reprint, Chelsea, New York, 1946. · Zbl 0007.19507
[19] Saunders Mac Lane and Garrett Birkhoff, Algebra, The Macmillan Co., New York; Collier-Macmillan Ltd., London, 1967. · Zbl 0863.00001
[20] A. Malcev, On solvable Lie algebras, Bull. Acad. Sci. URSS. Sér. Math. [Izvestia Akad. Nauk SSSR] 9 (1945), 329 – 356 (Russian, with English summary). · Zbl 0061.05303
[21] A. I. Mal\(^{\prime}\)cev, On a class of homogeneous spaces, Izvestiya Akad. Nauk. SSSR. Ser. Mat. 13 (1949), 9 – 32 (Russian).
[22] V. V. Morozov, Classification of nilpotent Lie algebras of sixth order, Izv. Vysš. Učebn. Zaved. Matematika 1958 (1958), no. 4 (5), 161 – 171 (Russian). · Zbl 0198.05501
[23] D. Mumford, Introduction to algebraic geometry, Harvard Univ. Press, Cambridge, Mass. · Zbl 0114.13106
[24] John Scheuneman, Two-step nilpotent Lie algebras, J. Algebra 7 (1967), 152 – 159. · Zbl 0207.34202
[25] G. Seligman, Algebraic groups, Lectures Notes, Yale University, New Haven, Conn., 1964.
[26] Michael A. Gauger, Duality theories for metabelian Lie algebras, Trans. Amer. Math. Soc. 187 (1974), 89 – 102. · Zbl 0288.17007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.